Experience with OxyELITE Pro and Acute Liver Injury in Active Duty Service Members
- 547 Downloads
1,3-dimethylamylamine (DMAA) is a common additive in sport supplements that was banned by the FDA in 2013. Specifically, this additive received much publication for its role in causing adverse cardiovascular events, particularly sudden cardiac death. However, it has been our experience that products containing this additive may also lead to acute liver injury and liver failure. We present a series of seven cases encountered by a military treatment facility in Southern California which involved the use of OxyELITE Pro, a sport supplement containing DMAA, that all resulted in acute liver injury with two cases requiring transplant for acute liver failure. To our knowledge, this is the first case series reported involving OxyELITE Pro or other DMAA-containing supplements with a specific focus on acute liver injury. This review is limited by the paucity of clinical studies and trials based on OxyElite Pro and its effect on the liver. The presented cases are notably observation, and no standardized diagnostic or treatment protocol was utilized. This series is important to the general population as a whole due to the prevalence of sport supplement use, and is particularly important for practitioners who work with the military or athletic populations due to the high use in these demographics. These cases are followed by a brief discussion regarding DMAA.
Keywords1,3-Dimethylamylamine 1,3-DMAA Drug-induced liver injury DILI OxyELITE Pro Sport supplements Sports supplements Liver failure Case series Active duty military
The authors wish to acknowledge Dr. Rebecca Ensley for her contribution to the care of the two patients who required liver transplant.
Conflict of interest
- 1.Lee WM, Hynan LS, Rossaro L, Fontana RJ, Stravitz RT, Larson AM, Davern II TL, et al. Intravenous N-acetylcysteine improves transplant-free survival in early stage non-acetaminophen acute liver failure. Gastroenterology. 2009;137:856–64, 864.e1.Google Scholar
- 2.Reuben A, Koch DG, Lee WM. Drug-induced acute liver failure: results of a U.S. multicenter, prospective study. Hepatology. 2010;52:2065–2076.Google Scholar
- 3.Gahche J, Bailey R, Burt V, Hughes J, Yetley E, Dwyer J, Picciano MF, et al. Dietary supplement use among U.S. adults has increased since NHANES III (1988–1994). NCHS Data Br. 2011;61:1–8.Google Scholar
- 4.Lieberman HR, Stavinoha TB, McGraw SM, White A, Hadden LS, Marriott BP. Use of dietary supplements among active-duty U.S. army soldiers. Am J Clin Nutr. 2010;92:985–995.Google Scholar
- 5.Sheppard HL, Raichada SM, Kouri KM, Stenson-Bar-Maor L, Branch JD. Use of creatine and other supplements by members of civilian and military health clubs: a cross-sectional survey. Int J Sport Nutr Exerc Metab. 2000;10:245–259.Google Scholar
- 6.Mcarthy CG, Canale RE, Alleman RJ Jr, Reed JP, Bloomer RJ. Biochemical and anthropometric effects of a weight loss dietary supplement in healthy men and women. Nutr Metab Insights. 2011;6:13–22.Google Scholar
- 7.Schilling BK, Hammond1 KG, Bloomer RJ, Presley CS, Yates CR. Physiological and pharmacokinetic effect of oral 1,3-dimethylamylamine administration in men. BMC Pharmacol Toxicol. 2013;4:52.Google Scholar
- 8.Market Research. Sports nutrition and weight loss report. 2011. http://www.marketresearch.com/Nutrition-Business-Journal-v2520/Sports-Nutrition-Weight-Loss-6382146/. Accessed 10 Apr 2014.
- 9.“Dimethylamylamine.” Natural Medicines Comprehensive Database (2013). http://naturaldatabase.therapeuticresearch.com/nd/Search.aspx?cs=CEPDA~DOD&s=ND&&pt=102&id=1258&name=DIMETHYLAMYLAMINE. Accessed March 3, 2014.
- 10.“DMAA in Dietary Supplements.” U.S. Food and Drug Administration. Press Release, July 16, 2013. http://www.fda.gov/food/dietarysupplements/qadietarysupplements/ucm346576.htm. Accessed March 3, 2014.
- 11.Park SY, Viray M, Johnston, D, Taylor E, Chang A, Martin C, Martin JG, et al. Notes from the field: acute hepatitis and liver failure following the use of a dietary supplement intended for weight Loss or muscle building—May–October 2013. Centers for Disease Control and Prevention Morbidity and Mortality Weekly Report (62(40):817–819); 2013. http://www.cdc.gov/mmwr/preview/mmwrhtml/mm6240a1.htm. Accessed 10 Apr 2014.
- 12.Canacio A, Eliason MJ, Mercer J, Tran T, Deuster PA, Stephens MB. Third-party certification of dietary supplements: prevalence and concerns. Mil Med. 2012;177:1460–1463.Google Scholar